Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@suzy31

When my doctor told me to cut back on the 75 milligram capsule and go down to 37.7 milligram capsule I think he thought it would be easy for me. I think it was because I had done it before but he forgot that I know before I was on Prozac too so that helped a lot. I don't know why I got back on the Effexor but I regret it to this day and now really need to get back off of it again. I've been on the Effexor XR and it's wrecked my blood pressure so need to get off it. I wonder if my doctor doesn't realize Prozac helps with the withdrawal.

Jump to this post

Reading the comments on this forum and out on the great wide web, the NORM is most doctors don't know how to get folks off drugs.

Liked by sears

REPLY
@suzy31

When my doctor told me to cut back on the 75 milligram capsule and go down to 37.7 milligram capsule I think he thought it would be easy for me. I think it was because I had done it before but he forgot that I know before I was on Prozac too so that helped a lot. I don't know why I got back on the Effexor but I regret it to this day and now really need to get back off of it again. I've been on the Effexor XR and it's wrecked my blood pressure so need to get off it. I wonder if my doctor doesn't realize Prozac helps with the withdrawal.

Jump to this post

The Effexor headaches started creeping up on me slowly they weren't so bad at first and the longer I just stayed on just the 37.5 milligrams of the Effexor XR they got worse and the last headache I had I just couldn't stand so I went back up to 75 milligrams.

Liked by texasduchess

REPLY
@texasduchess

Reading the comments on this forum and out on the great wide web, the NORM is most doctors don't know how to get folks off drugs.

Jump to this post

So it's like a hit and miss on what advice they give you? OH, Geez!

Liked by texasduchess

REPLY
@suzy31

So I should hold off trying to get off the Effexor XR for a bit? Just stay on 75 milligrams for awhile? The stuff has messed with my blood pressure, blood sugar, even my liver enzymes. I truly hate the stuff.

Jump to this post

Oh, gosh. That's a conversation to have with your doctor.

REPLY
@suzy31

So I should hold off trying to get off the Effexor XR for a bit? Just stay on 75 milligrams for awhile? The stuff has messed with my blood pressure, blood sugar, even my liver enzymes. I truly hate the stuff.

Jump to this post

I take 150 mil of Venlafaxine for about 14 months now. I started getting noises in my right ear this month. I have hypertension and I'm a heart patient. I see doc on Monday. It's not normal and they are musical notes I hear for gosh sakes. This stuff can affect brain.

Liked by texasduchess

REPLY
@texasduchess

Usually when withdrawal effects are too much, the advice is to go back on the dose of Effexor where you weren't having symptoms and stay there awhile before trying to taper again. In this case, you said you need to get off Effexor because it's detrimental to your blood pressure. I'm not a doctor, never experienced the headaches you're having and didn't know about using Prozac until I was well off Effexor, but I'd go back to your doctor and bring this up–if Prozac worked for you before, it might help. Also, folks who were experiencing "brain zaps" found relief by taking fish oil capsules.

Jump to this post

It did help and got off the Effexor XR with more of a blah feeling then a head-achy sick feeling. I think the headaches I've been having have to partly be due to getting off the Effexor XR is the Viibryd. There is no Viibryd bridge to the Effexor XR like there is a Proxac bridge. Do I make sense?

Liked by texasduchess

REPLY
@suzy31

The Effexor headaches started creeping up on me slowly they weren't so bad at first and the longer I just stayed on just the 37.5 milligrams of the Effexor XR they got worse and the last headache I had I just couldn't stand so I went back up to 75 milligrams.

Jump to this post

Are the headaches high blood pressure related? I know headaches and vertigo are related – and both accompany Effexor withdrawal.

Taper slower than you ever thought possible while taking Prozac. I tapered off 75mgs over the course of 18 months. I was med-free for 6 months but the anxiety and depression got bad. Doc tried a low dose of lexapro and my anxiety went through the roof. I’m talking three days of meds. Lowest dose. Doc then tried low dose of seroquel for a week to stabilize mood. Worked very well. And now added zoloft.

I’ve accepted that these meds help me be a happy part of society.

That being said, my niece was on all sorts of antidepressants and is completely off all and doing very well! There is hope for some of us :). Everyone is different.

Keep a sharp eye on your blood pressure.

Liked by texasduchess

REPLY
@dbivens

I take 150 mil of Venlafaxine for about 14 months now. I started getting noises in my right ear this month. I have hypertension and I'm a heart patient. I see doc on Monday. It's not normal and they are musical notes I hear for gosh sakes. This stuff can affect brain.

Jump to this post

When I weened off Effexor I developed pulsatile tinnitus. I heard my heart beat in my ears. Among other strange things.

I still have lingering vertigo.

Liked by texasduchess

REPLY
@secretwhitepop

Are the headaches high blood pressure related? I know headaches and vertigo are related – and both accompany Effexor withdrawal.

Taper slower than you ever thought possible while taking Prozac. I tapered off 75mgs over the course of 18 months. I was med-free for 6 months but the anxiety and depression got bad. Doc tried a low dose of lexapro and my anxiety went through the roof. I’m talking three days of meds. Lowest dose. Doc then tried low dose of seroquel for a week to stabilize mood. Worked very well. And now added zoloft.

I’ve accepted that these meds help me be a happy part of society.

That being said, my niece was on all sorts of antidepressants and is completely off all and doing very well! There is hope for some of us :). Everyone is different.

Keep a sharp eye on your blood pressure.

Jump to this post

You mean if he agrees to the Prozac taper more slowly off the Effexor XR? Should he give me regular Effexor so I can cut the pills down? Can't cut the time release capsules.

Liked by texasduchess

REPLY
@texasduchess

Oh, gosh. That's a conversation to have with your doctor.

Jump to this post

It sounds like me and my doctor have to figure out how to get me off the Effexor XR safely and minimize withdrawal if that's possible.

Liked by texasduchess

REPLY
@suzy31

You mean if he agrees to the Prozac taper more slowly off the Effexor XR? Should he give me regular Effexor so I can cut the pills down? Can't cut the time release capsules.

Jump to this post

The time release capsules can be pulled apart and the beads taken out. You literally count the beads and take out a small percentage for a couple weeks, then take out a little bit more. This way has been successful for most folks. Never ever go cold turkey even on the lowest dose!

Liked by texasduchess

REPLY
@suzy31

It sounds like me and my doctor have to figure out how to get me off the Effexor XR safely and minimize withdrawal if that's possible.

Jump to this post

Your doctor will probably learn something from you! But please, if you want to be successful, taper over a long period of time.

Liked by texasduchess

REPLY
@secretwhitepop

Your doctor will probably learn something from you! But please, if you want to be successful, taper over a long period of time.

Jump to this post

Yeah, my doctor seemed to think this could go quickly but it obviously can't and I have to tell him that. So I have to taper the last 75 milligrams a lot slower I guess. I think I got the headaches because it was just too much a shock for my system. That stuff is powerful drug.

REPLY
@secretwhitepop

Are the headaches high blood pressure related? I know headaches and vertigo are related – and both accompany Effexor withdrawal.

Taper slower than you ever thought possible while taking Prozac. I tapered off 75mgs over the course of 18 months. I was med-free for 6 months but the anxiety and depression got bad. Doc tried a low dose of lexapro and my anxiety went through the roof. I’m talking three days of meds. Lowest dose. Doc then tried low dose of seroquel for a week to stabilize mood. Worked very well. And now added zoloft.

I’ve accepted that these meds help me be a happy part of society.

That being said, my niece was on all sorts of antidepressants and is completely off all and doing very well! There is hope for some of us :). Everyone is different.

Keep a sharp eye on your blood pressure.

Jump to this post

I was worried about he Prozac affecting my liver but I just had my liver enzymes tested and they are OK. If I have to get off Effexor XR using the Prozac then I have to. I just hope my doctor doesn't give me a hard time about using the Prozac. I don't think he will though.

Liked by texasduchess

REPLY
@texasduchess

Reading the comments on this forum and out on the great wide web, the NORM is most doctors don't know how to get folks off drugs.

Jump to this post

They don’t but they love to prescribe them. Worse than a benzo in my opinion.

Liked by texasduchess

REPLY
Please login or register to post a reply.